Weight Loss Drug May Increase Risk Of Depression - KLTV.com - Tyler, Longview, Jacksonville |ETX News

6/13/07

Weight Loss Drug May Increase Risk Of Depression

Federal advisers are considering whether a proposed weight-loss drug increases the risk of depression.

An outside advisory committee to the Food and Drug Administration is meeting today to consider the drug (rimonabant).

Made by a French company, it would be sold under the brand name Zimulti.

The FDA has delayed a decision on the drug because of concerns about its psychiatric effects. If it is found to raise the risk of depression, it could carry a stern warning.

The drug blocks the same pleasure centers in the body that are activated when pot smokers get the munchies. Blocking the receptors leads to patients eating less and losing weight, but FDA advisers worry that it could also lead to such psychiatric symptoms as anxiety, phobias, depression and post-traumatic stress disorders.

A final decision is expected by late July.

Powered by Frankly